Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Goodland, KS

May 27, 2001Logan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2001, 4:15 PM CDT for Logan County, Kansas. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2001, 4:15 PM CDT (21:15 UTC)
Expired
May 27, 2001, 4:45 PM CDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Logan County, KS

The radar

The Goodland radar (KGLD), 69 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:22 PM CDTTornado F0Russell Spgs, KSBrief tornado that did no damage and occurred over open field.
May 27, 4:35 PM CDTHail 0.75Russell Spgs, KS
May 27, 4:35 PM CDTTornado F0Winona, KSTornado stayed over open field.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1039 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 272115
SVRGLD
KSC109-272145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS

* UNTIL 445 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL LOGAN COUNTY...OR
  ABOUT 18 MILES NORTH OF LEOTI...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

$$

LAT...LON 3885 10127 3870 10141 3869 10137 3869 10096

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:32 PM CDT, 43 minutes earlier.

Area forecast discussion, May 27, 3:32 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
232 PM MDT SUN MAY 27 2001

BUSY AFTERNOON AS SEVERE WEATHER IS ALREADY UNDERWAY.

BASED ON INITIALIZATION AND PERFORMANCE THROUGH 18Z WILL LEAN TO ETA
FOR FIRST TWO PERIODS...THEN BLEND AVN AND ETA THROUGH 72 HOURS.
WILL USE HPC GUIDANCE FOR EXTENDED.

VERY GOOD 0 TO 6 KM SHEAR OF 45 KTS OR SO WILL SUPPORT ORGANIZED
SEVERE CONVECTION FOR THE NEXT FEW HOURS AS SHORTWAVE MOVES OVER
THE REGION...THEN MAJOR BOUNDARY GETS PUSHED WELL SOUTHWEST.

ANOTHER SHORTWAVE IS PROGGED FOR TOMORROW NIGHT WITH PRECIP NEARLY
CERTAIN FOR ALL BUT EASTERNMOST ZONES.

TUESDAY...COULD BE A REPEAT OF MONDAY.

TEMPS NEAR FWC GUIDANCE AS FAN/MAV HAS RUN A LITTLE TOO COOL WITH
PAST COOL AIR ARRIVALS. POPS TWEAKED UP OR DOWN A BIT BASED ON
EXPECTED 500 AND 700 MB HEIGHT TENDENCIES.

REGION MOVES INTO REGIME OF RELATIVELY FAST NORTHWEST FLOW ALOFT
THURSDAY AS FRONT SWEEPS INTO GULF OF MEXICO.  SOME MOISTURE RETURN
IS POSSIBLE BY LATE SATURDAY...BUT 24 HOURS POPS ARE NOT QUITE TO
THE 30 PERCENT THRESHOLD FOR MENTION IN THE EXTENDED.

.GLD...NONE.

ENTWISTLE

In the hours before

Local storm report, May 27, 2:21 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    RULETON                   KS   .88 INCH HAIL
05/27/01   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 27, 2:28 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    RULETON                   KS   1 INCH HAIL
05/27/01   SHERMAN                        HAIL COVERING GROUND

0128 PM    CARUSO                    KS   1 INCH HAIL
05/27/01   SHERMAN
Local storm report, May 27, 2:31 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    2 S CARUSO                KS   1.25 INCH HAIL
05/27/01   SHERMAN
Special weather statement, May 27, 3:27 PM CDT, 48 minutes before
COZ090>092-KSZ013-014-027>029-041-042-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT SUN MAY 27 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 8 PM MDT (9 PM CDT) FOR FAR EASTERN COLORADO AND A PORTION OF
NORTHWEST KANSAS. IN COLORADO...THE COUNTIES INCLUDED ARE YUMA...
KIT CARSON...AND CHEYENNE. IN NORTHWEST KANSAS...THE COUNTIES
INCLUDED ARE SHERMAN...THOMAS...WALLACE...LOGAN...GOVE...GREELEY...
AND WICHITA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE
THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE
TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BULLER
Local storm report, May 27, 3:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0239 PM    10 WNW WINONA             KS   TORNADO
05/27/01   LOGAN                          TORNADO ON GROUND ABOUT
                                          5 MINUTES. REPORTED BY
                                          HAM RADIO OPERATOR.u
Local storm report, May 27, 4:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    1 E WALLACE               KS   TORNADO
05/27/01   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0235 PM    WALLACE                   KS   70 MPH TSTM GUST
05/27/01H   WALLACE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:32 PM CDTSevere Thunderstorm WarningGLDSherman58 min
May 27, 2:28 PM CDTSevere Thunderstorm WarningGLDSherman47 min
May 27, 2:48 PM CDTSevere Thunderstorm WarningGLDLogan42 min
May 27, 3:02 PM CDTSevere Thunderstorm WarningGLDWallace43 min
May 27, 3:30 PM CDTTornado WarningGLDLogan, Wallace45 min
May 27, 3:58 PM CDTSevere Thunderstorm WarningGLDWichita62 min
May 27, 4:11 PM CDTTornado WarningGLDWichita49 min
May 27, 4:26 PM CDTTornado WarningGLDLogan49 min
May 27, 5:42 PM CDTSevere Thunderstorm WarningGLDLogan48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.